High Completion Rate for Isoniazid-Rifapentine in Latent TB
This article is written live from ID Week 2017 Annual Meeting in San Diego, CA. MPR will be reporting news on the latest findings from leading experts in infectious diseases. Check back for more news from IDWeek 2017.
SAN DIEGO—Discontinuation rates for the 12-dose isoniazid-rifapentine (3HP) regimen are low, and the regimen could help effectively treat latent tuberculosis infection (LTBI), confirmed a post-marketing analysis reported at IDWeek 2017.
“Programmatic use of 3HP was associated with a high rate of LTBI treatment completion,” reported Shu-Hua Wang, MD, MPH, PharmD, Internal Medicine, The Ohio State University, Columbus, OH, and coauthors. “Discontinuation due to Sx [symptoms] while on therapy, and possible hypersensitivity reactions occurred at rates similar to those previously reported.”
“TB programs should strongly consider use of the 3HP regimen for LTBI treatment,” Dr. Wang and coauthors reported. Effective treatment of LTBI is key to TB control efforts and approaching the goal of TB elimination, the authors reported.
“In the Prevent TB trial, the 12-dose isoniazid-rifapentine (3HP) regimen had a higher completion rate than the 9-month isoniazid regimen (9H),” they noted. “3HP had less hepatotoxicity than 9H, but possible hypersensitivity reactions occurred in 4% of persons receiving 3HP.”
The authors sought to identify factors associated with treatment discontinuation during programmatic use of 3HP. Patients received 3HP prospectively at 16 U.S. program sites between 2011 and 2013. Participating sites reported patient demographics, weekly symptoms on 3HP, and treatment outcomes.
“Among 3,288 patients who received ≥1 3HP dose, 2867 (87%) completed treatment,” Dr. Wang reported. Thirty-six percent (n=1,174) reported >1 symptom on treatment and 8% (n=246) of patients stopped treatment after symptoms onset. Of those patients, “152 reported onset of symptoms <48 hours after dosing,” Dr Wang noted.
Symptoms reported included nausea and vomiting (15%), fatigue (12%), and myalgia (8%).
“No single symptom was significantly associated with treatment discontinuation,” Dr. Wang reported. “Likelihood of stopping 3HP increased with the number of symptoms reported.”
Fourteen patients had hepatitis and 8 had hypotension (systolic BP <90mmHg); 3 reported hypersensitivity symptoms. No permanent sequelae or patient deaths were reported but 26 patients were hospitalized. Hospitalizations may have been unrelated to 3HP treatment, the authors noted.
“Of the 2,389 patients with detailed medical information, 33% reported ≥1 underlying medical condition,” they reported. “Patients with diabetes, homelessness, incarceration, or excessive alcohol use were not more likely to report symptoms. Higher rates of symptoms were reported with certain concomitant medications.”
For continuous infectious disease news coverage from the IDWeek 2017, check back to MPR's IDWeek page for the latest updates.
Wang SH. Frequency of symptoms and treatment discontinuation during programmatic use of the 12-dose Isoniazid-Rifapentine Regimen for Treatment of Latent Tuberculosis Infection. Poster presented at IDWeek; October 4–8, 2017; San Diego, CA. http://www.idweek.org.